Alert archive / Illinois / Freeze Warnings in 2016

Freeze Warning 1, NWS Lincoln, IL

March 20, 20166 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Mar 20, 2016, 3:47 PM CDT for 6 counties in Illinois. It took effect at Mar 21, 2016, 1:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2016, 3:47 PM CDT (20:47 UTC)
In effect from
Mar 21, 2016, 1:00 AM CDT
Expired
Mar 21, 2016, 7:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS73 KILX 202047
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT SUN MAR 20 2016

.OVERVIEW...ALTHOUGH IT IS RELATIVELY EARLY IN THE YEAR TO SEE A
FREEZE WARNING ISSUED...SOME LOCATIONS HAVE REPORTED EARLY
DEVELOPMENT OF SOME CROPS. COLD AIR MOVING IN BEHIND THE EXITING
SYSTEM WILL DROP TEMPERATURES TO BELOW FREEZING LATER TONIGHT AND
EARLY TOMORROW MORNING. 

ILZ066>068-071>073-210500-
/O.NEW.KILX.FZ.W.0001.160321T0600Z-160321T1200Z/
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...NEWTON...ROBINSON...FLORA...
OLNEY...LAWRENCEVILLE
347 PM CDT SUN MAR 20 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

* TEMPERATURE...LOW TEMPERATURES AT OR AROUND 30 DEGREES.

* IMPACTS...EARLY SENSITIVE VEGETATION WILL BE ADVERSELY AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
661 
WWUS73 KILX 210420
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1120 PM CDT SUN MAR 20 2016

.OVERVIEW...ALTHOUGH IT IS RELATIVELY EARLY IN THE YEAR TO SEE A
FREEZE WARNING ISSUED...SOME LOCATIONS HAVE REPORTED EARLY
DEVELOPMENT OF SOME CROPS. COLD AIR MOVING IN BEHIND THE EXITING
SYSTEM WILL DROP TEMPERATURES TO BELOW FREEZING LATER TONIGHT AND
EARLY TOMORROW MORNING.

ILZ066>068-071>073-211200-
/O.CON.KILX.FZ.W.0001.160321T0600Z-160321T1200Z/
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...NEWTON...ROBINSON...FLORA...
OLNEY...LAWRENCEVILLE
1120 PM CDT SUN MAR 20 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* TEMPERATURE...LOW TEMPERATURES AT OR AROUND 30 DEGREES.

* IMPACTS...EARLY SENSITIVE VEGETATION WILL BE ADVERSELY 
  AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AUTEN
623 
WWUS73 KILX 211159
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
659 AM CDT MON MAR 21 2016

ILZ066>068-071>073-211300-
/O.EXP.KILX.FZ.W.0001.000000T0000Z-160321T1200Z/
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...NEWTON...ROBINSON...FLORA...
OLNEY...LAWRENCEVILLE
659 AM CDT MON MAR 21 2016

...FREEZE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FREEZE WARNING THAT WAS IN EFFECT FOR PARTS OF SOUTHEAST
ILLINOIS OVERNIGHT WILL BE ALLOWED TO EXPIRE AT 700 AM CDT.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Mar 20, 3:00 PM CDT, 47 minutes earlier.

Area forecast discussion, Mar 20, 3:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
300 PM CDT SUN MAR 20 2016

.SHORT TERM...(Tonight)
ISSUED AT 259 PM CDT SUN MAR 20 2016

Upper low tracking to the east now up through the Ohio River Valley,
with some minor instability sprinkles and flurries in its wake over
parts of Central Illinois this afternoon.  For the most part, some
inconsistencies separating the diurnal component from the cyclonic
flow component. However, the high pressure ridge axis slowly
shifting into the Miss River Valley tonight will result in northerly
winds becoming light and increasingly westerly by morning.  Concern
for temps below freezing, and llvl moisture being enhanced by
snow/light showers from last night. The dry air working its way into
the region would counter that, and dewpoints are dropping this
afternoon rather quickly.  For now, will leave the fog mention out,
but overnight shift will have to watch closely for clearing gaps in
cloud cover as winds will be dropping under the ridge axis.  Will
include at least a mention of frost in the southeast where there has
already been some budding of sensitive crops.  That being said, the
temps in the lower 30s/upper 20s is not that far below normal for
the second half of March.

&&

.LONG TERM...(Monday through Sunday)
ISSUED AT 259 PM CDT SUN MAR 20 2016

Despite a chilly start to the day, a significant warm-up will begin
across central and southeast illinois on Monday, with daytime highs
climbing nearly 20 degrees warmer than they are today by Tuesday and
Wednesday. This warm-up will be fueled by building upper-level
heights as well as the arrival of southerly low level flow.

This pattern shift is supportive of dry weather at least into
Tuesday night. This dry weather, especially when combined with the
gusty southerly winds expected, may pose a heightened fire danger by
Tuesday afternoon. Current guidance suggests afternoon Min Relative
Humidity values over 40 percent, but expect these values are likely
too high given the expected mixing and will need to be lowered
significantly in later forecasts.

A slow moving frontal boundary will sink into the area starting late
Tuesday night or Wednesday. This front, and a low forecast to move
along it, will bring periods of wet weather to the area Wednesday
into Thursday. However, there remains notable model spread in the
details of the upper wave/surface low expected to move along the
front. These difference primarily revolve around how quickly the
precipitation risk will depart, as well as how quickly cold air
pushes into the back side of the front. If the precipitation lingers
long enough as the cold air filters in, a rain/snow mix or change
over to snow is a definite possibility.

Model spread is also considerable behind the midweek system, but the
consensus suggests our next chance for rainfall arrives by late in
the weekend. After a brief cool-down to below normal levels behind
the midweek front, temperatures return to near normal levels for the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1251 PM CDT SUN MAR 20 2016
Upper level low rotating around the broader trof as high pressure
at the surface continues to build into the region. Majority of the
clouds expected to break up after sunset for ILX terminals. Bigger
issue will be the potential for fog over DEC after some snow has
boosted llvl moisture. Have started a trend, but BUFKit soundings
with an adjusted xover temp are not that obvious with the fog
development. Starting the trend at low end MVFR, but will have to
keep an eye on the dry air working into the region.

&&

.ILX Watches/Warnings/Advisories...
Freeze Warning from 1 AM to 7 AM CDT Monday for ILZ066>068-
071>073.

&&

SHORT TERM...HJS
LONG TERM...BAK
AVIATION...HJS
Hazardous weather outlook, Mar 20, 3:08 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT SUN MAR 20 2016

ILZ027>031-036>038-040>057-061>063-211100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-
TAZEWELL-VERMILION-WOODFORD-
308 PM CDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL BRING THE THREAT FOR SCATTERED THUNDERSTORMS
TO THE AREA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-211100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
308 PM CDT SUN MAR 20 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

OVERNIGHT LOWS WILL DROP TO JUST BELOW THE FREEZING MARK. TENDER
VEGETATION ALREADY BEGINNING TO GROW MAY BE DAMAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL BRING THE THREAT FOR SCATTERED THUNDERSTORMS
TO THE AREA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

Nearby

Freeze Warnings in Illinois, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.